Evolving myelodysplastic syndrome in an HIV patient with history of anal cancer and chemotherapy
- 1 Downloads
The incidence of therapy-related myelodysplastic syndromes (t-MDS) has been increasing with the widespread use of highly active antiretroviral therapy (HAART) therapy for HIV and chemotherapy for AIDS-related cancers. The classical dysplastic features in the granulocytes and megakaryocytes may not be easily appreciated. The most reliable distinguishing feature between the hematopoietic dysplasia of t-MDS and that of HIV infection rests on the identification of MDS-related cytogenetic aberrations. Here we report a patient with well-controlled HIV and history of chemotherapy for invasive anal squamous cell carcinoma who developed high-risk t-MDS with complex chromosome abnormalities. Our study emphasizes the importance of diagnosis of MDS in HIV-infected patients, even in the absence of dysplasia, if there are typical cytogenetics changes of MDS. Therefore, the early diagnosis and intervention of t-MDS in HIV-positive patients are critical in the treatment of this aggressiveness disease.
KeywordsTherapy-related myelodysplastic syndromes (t-MDS) Acquired immune deficiency syndrome HIV Cancer Chemotherapy
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.